It remains unclear whether the increased suicide risk among people with severe acne who have taken isotretinoin is caused by the condition or the drug treatment, say researchers on bmj.com.
Some reports have linked isotretinoin to depression and suicidal behaviour but studies have produced conflicting results. These authors, from the Karolinska Institute in Sweden, set out to test their hypothesis that people with acne have a raised risk of suicide, independently of treatment with isotretinoin.
They studied hospital discharge and death register data on suicide attempts among 5756 people aged 15-49 years who were prescribed isotretinoin for severe acne. These data covered the period up to 3 years before, during and up to 15 years after the drug treatment.
During the whole study period, 128 patients attempted suicide and were admitted to hospital.
In the year before treatment started, the standardised incidence ratio for attempted suicide among people with severe acne was 1.57 for all (including repeat) attempts, and 1.36 for first attempts only. During and for the first 6 months after stopping treatment, the standardised incidence ratio for all attempts was 1.78 and for first attempts 1.93. Three years after treatment had stopped, and thereafter, the number of suicide attempts had reverted almost to the expected number.
The authors argue that the additional risk during and soon after treatment is most likely down to the acne itself, rather than the isotretinoin. They suggest that people could, for example, feel distraught at the prospect of having to live with disfiguring acne if the drug hadn’t worked for them; or if their social life failed to improve despite successful treatment.
They say it remains uncertain whether the increase in suicide risk “is due to the natural course of severe acne, or to negative effects of the treatment”, but they believe the “more probable interpretation [of the results] is that the underlying severe acne may best explain the raised risk”.
The authors stress that the absolute risk of attempted suicide remains small – and even if it were assumed that the excess risk was caused entirely by isotretinoin, 2300 people would have to take isotretinoin for a year to result in a single extra first suicide attempt.
They conclude that: “Close monitoring of the mental status of patients receiving isotretinoin, as well as those with severe acne, should be a part of the treatment process and should continue for at least a year after the end of treatment.”